A positive EIA treponema-specific test (e.g. Trep-Sure) suggests either current or prior syphilis. It should be followed by an RPR to better assess disease activity (1). If the RPR is positive, syphilis can be assumed and further evaluation for neurosyphilis with lumbar puncture may be necessary in this elderly patient with neurological symptoms.
If the RPR is negative, a more specific treponema test (e.g. fluorescent tryponemal antibody [FTA], or Treponema pallidum particle agglutination [TP-PA]) should be performed for confirmation of the treponema-specific test (1).
Recall that the treponema-specific antibody tests by EIA are much more sensitive and specific than RPR, especially during the primary and late stages of syphilis. Also remember that serum RPR may be negative in about 30% of patients with neurosyphilis (2); so a negative serum RPR should not rule out neurosyphilis.
1. Binnicker MJ, Jespersen DJ, Rollins LO. Treponema-specific tests for serodiagnosis of syphilis: comparative evaluation of seven assays 2011;49:1313-1317. https://www.ncbi.nlm.nih.gov/pubmed/21346050
2. Whitefield SG, Everett As, Rein MF. Case 32-1991;tests for neurosyphilis. N Engl J Med 1992;326:1434. https://www.ncbi.nlm.nih.gov/pubmed/1569992
Not really! Many of the commonly used antibiotics have the potential for increasing the risk of major bleeding through disruption of intestinal flora that synthesize vitamin K-2 with or without interference with the metabolism of warfarin through cytochrome p450 isozymes inhibition.
Although there may be some inconsistencies in the reports, generally quinolones (e.g. ciprofloxacin, levofloxacin), sulonamides (e.g. trimethoprim-sulfamethoxazole), macrolides (e.g. azithromycin), and azole antifungals (e.g. fluconazole) are thought to carry the highest risk of warfarin toxicity, while amoxacillin and cephalexin may be associated with a more modest risk (1,2). Metronidazole can also be a culprit (2).
1. Baillargeon J, Holmes HM, Lin Y, et al. Concurrent use of warfarin and antibiotics and the risk of bleeding in older adults. Am J Med. 2012 February ; 125(2): 183–189. https://www.ncbi.nlm.nih.gov/pubmed/22269622
2. Juurlink DN. Drug interactions with warfarin: what every physician should know. CMAJ, 2007;177: 369-371. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1942100/pdf/20070814s00018p369.pdf
NOACs (rivaroxaban,apixaban,and dabigatran) are increasingly considered for use after hip and knee arthroplasties due to their demonstrated efficacy against VTE prophylaxis with an acceptable safety profile. When compared to enoxaparin, the risk of VTE appears to be significantly lower with rivaroxaban (relative risk 0.48), and similar with dabigatran and apixaban, while the relative risk of clinically relevant bleeding appears to be significantly higher with rivaroxaban (1.25), similar with dabigatran , and lower with apixaban (0.82) (1).
1. Gomez-Outes, Suarez-Gea L, Vargas-Castrillon E. Dabigatran, rivaroxaban, or apixaban versus enoxaparin for thromboprophylaxis after total hip or knee replacement: systematic review, meta-analysis, and indirect treatment. BMJ 2012;344:e3675.
Not necessarily. In fact, the original study showed more relapses among patients with Pseudomonas aeruginosa nosocomial pneumonia treated for 8 days compared to 15 days, and concluded that the results did not apply to “non-fermenting gram negative bacilli” (1). For methicillin-resistant Staphylococcus aureus (MRSA) pneumonia, the data on the effectiveness of the shorter course therapy is quite limited (1,2) . So for patients with pneumonia due to organisms such as P. aeruginosa or MRSA I routinely extend the course of antibiotics to at least 2 weeks.
1. Chastre J, Wolff M, Fagon JY. Comparison of 8 vs 15 days of antibiotic therapy for ventilator-associated pneumonia in adults: a randomized trial. JAMA 2003;290:2588-98.
2. Rubinstein E, Kollef MH, Nathwani D. Pneumonia caused by methicillin-resistant Staphylococcus aureus. Clin Infect Dis 2008;46 (Suppl5):S378-385.
Yes. A common form of oral candidiasis I see in hospitalized patients is of the “Erythematous (atrophic)” variety (1) which presents with dry mouth, sensitivity to food (especially carbonated drinks) and red patches on the palate and the tongue. Patients often complain of their taste buds being “off” . I have a low threshold for treating these patients empirically, often with oral nystatin or miconazole, as they improve rapidly with therapy.
1. Stoopler ET, Sollecito TP. Oral mucosal diseases. Med Clin N Am 2014;98:1323-1352.
Besides the usual causes of rhabdomyolysis such as trauma, drugs, alcohol, sepsis, etc…, cirrhotic patients may also have what some have called “hepatic myopathy”. One study involving 99 patients with cirrhosis and myopathy (all with elevated serum myoglobin) found “infections” as the most common cause (47%), followed by “idiopathic” (27%) sources as well as ETOH, herbal medicine, and trauma-related causes (<10% each) (1). Whether this is truly an entity or just a non-causal association is unclear to me. The question now is whether we should lower our threshold in ordering CK in these patients.
1. Lee O-J, Yoon J-H, Lee E-J, et al. Acute myopathy associated with liver cirrhosis. World J Gastroenterol 2006;12:2254-2258.
Although, many of the familiar causes of hyperkalemia, including K-sparing diuretics, renal dysfunction, and adrenal insufficieny may be present in our cirrhotic patients as well, a poorly-functioning liver itself may be the culprit.
The liver, just as the muscle tissue, plays an important role in K uptake and serves as a buffer against serum K fluctuations. In a really cool experiment involving subjects given oral K supplements under controlled conditions (1), patients with cirrhosis had much greater bump in their serum K levels than normal controls despite similar weight, renal excretion of K and a significant rise in C-peptide levels.
So even in the absence of usual risk factors, our cirrhotic patients may be more susceptible to hyperkalemia.
1. Decaux G, Soupart A, Cauchie P, et al. Potassium homeostasis in liver cirrhosis. Arch Intern Med 1988;148:547-8.
A 2009 RCT study (1) involving adults with NALF (including many due to drug toxicity, HBV, and autoimmune causes) found longer transplant-free survival (not overall survival) in the treatment group, especially in those with lower grade encephalopathy, or liver failure caused by drugs or HBV. How NAC might work in this setting (e.g. effect on microcirculation/02 delivery through interference with cytokines) is not clear but a cool article (2) recently reported lower serum levels of interleukin-17 among treated patients. Fascinating!
1.Bass S, Zook N. Intravenous acetylcysteine for indications other than acetaminophen overdose. Am J Health-Syst Pharm 2013;70:1496-1501.
2.Stravitz RT, Sanyal AJ, Reisch J, et al. Effects of N-acetylcysteine on cytokines in non-acetaminophen acute liver failure: potential mechanism of improvement in transplant-free survival. Liver Int. 2013;33:1324-1331.
CRP level should drop to less than one-half of its value on admission after a couple of days of antibiotic therapy, since CRP half-life is less than a day following zero order elimination kinetics.
Of interest, in a study of serial CRP in severe CAP (1), a CRP ratio >0.5 by day 3 was associated with non-resolving pneumonia ( sensitivity 91%, specificity 55%) performing significantly better than body temperature or WBC count.
So if there is any doubt about how a patient is doing clinically, a repeat CRP looking for a drop of greater than on-half after 3-4 days of therapy may be helpful.
1. Coelho L, Povoa P, Almenda E, et al. Usefulness of C-reactive protein in monitoring the severe community-acquired pneumonia clinical course. Critical Care 2007;11:R92 https://ccforum.biomedcentral.com/articles/10.1186/cc6105